Medications that cause hearing loss and tinnitus.

Looking at the side effects of a medication when you first begin using it is a normal thing to do. Can you expect to feel Nauseous or to have a dry mouth? A more severe side effect that can potentially happen is hearing loss. Medical experts call this condition ototoxicity. Ear poisoning is what ototoxicity breaks down to.

Exactly how many drugs that can cause this problem is unclear, but there are at least 130 ototoxic medications on record. Which ones should you watch out for and why?

A Little About Ototoxicity

What happens to trigger hearing loss after you swallow your medication. Certain drugs can damage your hearing in three different places:

  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.
  • The vestibule of the ear – This is the area that sits in the center of the labyrinth that makes up the cochlea. It helps control balance. Vestibulotoxicity medications can cause you to get dizzy or feel like the room is spinning.
  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical signal the brain can understand. Damage to the cochlea impacts the range of sound you can hear, commonly beginning with high frequencies then expanding to include lower ones.

Tinnitus is caused by some drugs while others cause hearing loss. If you hear phantom noises, that may be tinnitus and it usually shows up as:

  • Thumping
  • A windy sound
  • Ringing
  • Popping

Usually, the tinnitus ends when you stop taking the medication. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What is The Risk Level For Each Drug?

Permanent hearing loss can be caused by a list of drugs that will probably surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Naproxen
  • Ibuprofen

Salicylates, better recognized as aspirin, are included on this list. The hearing issues induced by these drugs are generally correctable when you quit taking them.

Coming in a close second for common ototoxic medications are antibiotics. Not all antibiotics are ototoxic, however. You might have heard of some of these that aren’t:

  • Gentamycin
  • Vancomycin
  • Erythromycin

After you quit using the antibiotics the problem clears up like with painkillers. The common list of other drugs include:

  • Chloroquine
  • Quinidine
  • Quinine

Tinnitus Can be Caused by Several Common Compounds

Some diuretics can result in tinnitus, including brand names Lasix, Bumex, and Diamox but the leading offenders in this category are things like:

  • Tonic water
  • Marijuana
  • Caffeine
  • Nicotine

When you get up every morning and drink your morning coffee you subject your body to a substance that could cause tinnitus. After the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors give to treat tinnitus are also on the list of possible causes such as:

  • Prednisone
  • Lidocaine
  • Amitriptyline

However, the amount which will trigger tinnitus is a lot more than the doctor will generally give.

Ototoxicity Has Specific Symptoms

They vary depending on the medication and your ear health. Mildly annoying to absolutely incapacitating is what you can typically be expecting.

Look for:

  • Hearing loss on one or both sides
  • Tinnitus
  • Vomiting
  • Poor balance
  • Blurring vision
  • Difficulty walking

Contact your doctor if you observe any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Should you still take your medication even you notice the symptoms of ototoxicity. You should never stop using what your doctor tells you to. Keep in mind, often the changes in your balance or hearing are not permanent. Keep yourself informed by always asking your doctor about the possible side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also schedule an appointment with a hearing care expert to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today